Three Months on Accutane: Update

When I write the title of these posts I always second guess myself because it feels like I’ve been on this stuff WAY longer than three months. But anyway, June 22nd is here and with that, I have officially been on Accutane for three months and am starting the fourth month of treatment.

To learn more about what Accutane/ Isotretinoin is/ does and how the experience has been for me each month, just click HERE 🙂

As crazy and hectic as May was, June was pretty laid back. With school in full swing there’s been more stress but the routine has been pretty regular so that has helped a lot. Last month I was upped from the 20mg dosage to 30mg. I didn’t notice too much of a difference between the two besides a bit of an angry repeat of the initial breakout around my chin. The rest of the month was totally fine and my skin was looking REALLY good. For the first time in years people actually were complementing my skin, genuinely. It was just a really nice feeling, especially when makeup would cover really well without having to work at the problem spots.

And then last Wednesday I was walking home and was thinking to myself, wow I haven’t gotten a headache in a really long time.

And naturally the universe was not okay with that, so since then I’ve been having migraines almost every day. They’re not super bad ones that keep me in bed all day so that’s a small blessing and they are coming in waves so I have little windows of functionality haha which is helpful.

Last week I had my dermatologist appointment on Thursday, my blood test on Friday, and a Wedding on Saturday.

The dermatologist appointment went well. There was a student doctor in the room and she was going over my blood work. I learned that Epuris, the brand of Isotretinoin I am on is actually one of the best ones because the way it is coated makes it easily absorbed so I don’t have to have a huge meal with it. It is only available in Canada, however.

The student doctor (who was REALLY chipper and super nice) asked how the process was and if I was having any issues, I told her I wasn’t and asked if she wanted to see pictures. She was SO stoked and so impressed at the changes in my skin. Also that I had been taking pictures haha.

My dose has been raised to 40mg for the next month, so we’ll see how it goes. The struggle with this is even though my skin had been doing SO well, since I’ve been on the higher dose for a couple days my skin is going through another angry session of initial breakouts as it adjusts. So my face is kind of swollen and red and sore. As you’ll see my progress picture isn’t as impressive as it would have been if I took it last week. Oh well. I might have to reevaluate this whole picture timeline, but for now I’ll just stick to it for the sake of consistency.

In terms of side effects they haven’t been too bad, but definitely more noticeable on the 30mg than on the 20.

  • Chapped lips: My split lips are still a thing, and did worsen on one side in the last couple days. It’s not as bad as it was when I first started the medication. I can open my mouth all the way, and I couldn’t say that back in March haha. I have definitely noticed more of my actual lips being chapped, but not in the sore was but just with a lot of dead skin. This probably sounds disgusting but whatever. When I was getting ready for the wedding, I used the Lush lip scrub to prepare for lipstick. I’d been using this scrub every week or so up until now, but when I used this on Friday night it made my lips bleed. You know how in elementary school you’d put school glue on your hand or arm or whatever (no? just me?) anyway, it would dry and I’d peel it off in this perfect translucent layer. That’s pretty much the situation of dead skin on my lips. I’ve just been using a lot of Aquaphor and Vaseline and it’s been fine, but lipstick is not working for me unless I have a layer of lipgloss or something over top. One pro to this is that my lips look real good haha. Normally when I put on makeup I have to wear some kind of lip product or else they kind of just blend in and I look sickly, but now they are naturally so red that I just leave them with Vaseline and they look great.
  • Dry skin: Dry skin hasn’t really been an issue yet. Perhaps with the 40mg dose this will change but as long as I put lotion on after I shower, I’m fine. I do notice some flakes on my face but they peel off easily and I moisturize my face twice a day so it’s not an issue.
  • Dryness of nose and mild nosebleeds: This was definitely the biggest issue last month. It’s not as bad now, since my allergies have chilled out for the most part and air travel is far behind me (sad face). My nose will start bleeding and does feel dry but it’s not too problematic or bothersome.
  • Eye irritation: This hasn’t been an issue at all this month.
  • Joint and muscle pain: I’ve still been dealing with a bit of neck pain. It’s been tolerable but with the headaches it’s getting exhausting. The heating pad is definitely getting a workout!
  • Temporary hair thinning: I haven’t experienced any hair thinning. On the Sephora page for the Wen Cleansing Conditioner I was using for the entire duration of Accutane treatment until last week, people were saying that it had been causing major hair loss for them. So even with shampoo that supposedly caused hair loss and a drug with that potential side effect, I still have a full head of hair. Again, it doesn’t stay straight or curly as long but that isn’t a huge deal. As an experiment I tried to see how long I could go without washing my hair before it started to look greasy (I still showered in between, don’t worry) and went a full two weeks. And it still looked fine. Gross, I know, but it was impressive. But I got that out of my system and am back to washing my hair every six days or so. The picture at the end of this post is one week without being washed.
  • Depression: I’ve been good on this front. Because of school and taking a pretty heavy courseload I’ve had a bit of stress and anxiety but nothing too troublesome. I did have a couple of down days in the middle of June, but after a good Netflix binge sesh and hanging out with my best friend I was as good as new!
  • Other: I definitely noticed my skin being more sensitive and thin this month. Even if I just lightly scratch myself it will draw blood, especially on my face. Also since starting the higher dose the other day, my face has been SO sore and hot that I can’t even think about applying makeup. I’ve been using Lush’s spray toner (literal saving grace) and misting my face when it starts to get really sore and it helps a lot. Also, little issues that were… non-issues before are getting annoying. It’s especially noticeable on my legs where if I bruise, fix an ingrown hair, cut myself shaving, or just scrape myself it doesn’t go away. My mom noticed at the wedding since I was wearing a short dress that I look pretty battered, but there’s nothing I can really do. Bruises I got on December 27th are still visible on my thighs. I’m going to try some stuff to attempt to fade all these since shorts weather is upon us, but to be honest it doesn’t bother me too much anymore. Also, it’s become so I can’t wear earring anymore without my ears getting really hot, sore, and itchy. I think the piercings are starting to close up (so I’m real glad I didn’t get the third lobe piercing) so that’s something I’ll have to deal with after this process is over.

PROGRESS: March 22nd vs June 22nd 2016

 

Thank you for reading this post and thank you SO much to everyone who has messaged me with such kind words and unbelievable support. It truly means the world to me!

Follow:

Leave a Reply

Your email address will not be published. Required fields are marked *